Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 75, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2016, 2:35 PM CDT for Big Stone County, Minnesota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 2:35 PM CDT (19:35 UTC)
- Expired
- Jul 5, 2016, 3:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Big Stone County, MN
The radar
The Aberdeen radar (KABR), 174 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:36 PM CDT | HAIL 2 | 4 S Artichoke, MN | RELAYED VIA SOCIAL MEDIA. PICTURE SHOWED 1.5 TO 2 INCH HAIL STONES. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:06 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -449 J/kg
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043
WUUS53 KABR 051935
SVRABR
MNC011-052000-
/O.NEW.KABR.SV.W.0075.160705T1935Z-160705T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 300 PM CDT
* AT 235 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARTICHOKE
LAKE...OR 16 MILES EAST OF ORTONVILLE...MOVING EAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EAST CENTRAL BIG STONE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL
MINNESOTA.
LAT...LON 4530 9625 4541 9624 4541 9612 4526 9612
TIME...MOT...LOC 1935Z 284DEG 31KT 4536 9612
HAIL...1.75IN
WIND...<50MPH
$$
WISE1 follow-up statement
694
WWUS53 KABR 051952
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
252 PM CDT TUE JUL 5 2016
MNC011-052001-
/O.EXP.KABR.SV.W.0075.000000T0000Z-160705T2000Z/
BIG STONE MN-
252 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BIG STONE COUNTY
WILL EXPIRE AT 300 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL
MINNESOTA.
LAT...LON 4530 9625 4541 9624 4541 9612 4526 9612
TIME...MOT...LOC 1948Z 284DEG 31KT 4536 9612
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:42 PM CDT, 53 minutes earlier.
Area forecast discussion, Jul 5, 1:42 PM CDT, 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 142 PM CDT TUE JUL 5 2016 .UPDATE... Issued at 135 PM CDT TUE JUL 5 2016 Aviation discussion updated below for 18Z TAFs. UPDATE Issued at 1020 AM CDT TUE JUL 5 2016 Precipitation has exited the CWA...so have removed pops for the remainder of the morning hours. No changes made to winds or temperatures at this time. && .SHORT TERM...(Today through Wednesday Night) Issued at 406 AM CDT TUE JUL 5 2016 A fairly active next couple of days are expected across Central and Northeast South Dakota, as a series of shortwaves slide over or near the CWA under the west-southwest flow aloft. Currently, have a couple batches of showers/thunderstorms moving through the area. The first is over the James River valley and continuing to slide east, while a second cluster is over Corson/Dewey counties. Both of these areas of showers/thunderstorms are sub-severe and providing much needed rainfall. expect these storms to continue to the east as the weak shortwaves round the upper ridge axis over eastern SD. Otherwise, a fairly warm/humid morning over much of the area with temperatures in the upper 60s and lower 70s at 3am. For today, the primary concern is the development of strong/severe storms over the eastern CWA this afternoon along a cold front that is currently stretching between two lows located in southwest Ontario and southwest SD. Behind the initial convection and shortwaves this morning, temps aloft continue to warm under the WSW flow and will see 700mb temps rise to around 12C over the south half of the CWA. Thus, have diminished PoPs from SA to ne this morning and kept them largely confined to the areas northeast of the 12C temps and expect the thunderstorms for this morning to be farther north in ND (closer to the stronger shortwave exiting eastern Montana). Heading into the afternoon, the forecast becomes tricky, as the surface low moves into eastern SD and the cold front (inverted trough) moves east through the area. Expect the front to be the primary focus for convection as it is on the northeastern edge of the capping and has the increased convergence as winds turn to the northeast behind the front. Should see development in the mid afternoon time-frame near Roberts county, although the CAM solutions do vary some on the timing location (either that area or slightly later and farther southeast). With fairly steep mid-level lapse rates (7-8 C/km), there is plenty of instability to work with (MLCAPE values this afternoon of 2-3k J/kg along and ahead of the front) and with 0-6km bulk shear values of 40-50kts, should see any storms that develop to quickly become severe with damaging winds (inverted-v on the soundings) and large hail (NCAPE of 0.2-0.3). Would expect some supercells along the front and with the favorable veering low level winds and 0-1km helicity and bulk shear values along the front, can't rule out the potential for a tornado this afternoon. If a tornado does occur, it will need to be right along the front with the convergence/helicity values are maximized and where the LCL heights will be most favorable (especially if influenced by initial outflow boundaries). Overall, the SPC outlook seems fairly reasonable and largely conditional on where the storms develop this afternoon. Assuming the storms develop in the far eastern CWA, they should shift east-southeast and out of the CWA around or shortly after 00Z. One final note for today's forecast, there is good potential for a bust on highs today over the north-central CWA, as the timing of the front will determine if highs stall in the lower 80s or near 90 in the James valley. With a wide split in the models on the solution, opted to trends a little away from the high end values and towards the middle of the road with the northeasterly winds that will be in place. Unfortunately, with the warmer temps aloft, it won't take much for the late morning and early afternoon sunshine to mix into the warmer temperatures aloft. Much of the CWA should see a break in the thunderstorms tonight, but expect showers/thunderstorms to push back into the western CWA overnight tonight (west of the Missouri River) ahead of the next shortwave and developing surface low near the Black Hills. The showers and thunderstorms will gradually move east Wednesday into Wednesday night as another couple shortwaves eject out ahead of the upper trough moving into the northern Rockies. Will continue to show high end chance PoPs and likely values shifting east through the area through Wednesday night, as storms redevelop on Wednesday in the Black Hills and then propagate eastward. With the indicated instability gradient in the models on Wednesday night, wouldn't be surprised to see the strongest storms only brush the southern half/third of our CWA with the northern areas seeing only showers with embedded thunderstorms. .LONG TERM...(Thursday through Monday) Issued at 406 AM CDT TUE JUL 5 2016 The models are in reasonable agreement with the overall flow pattern and its evolution during the long term. At the beginning of the period a decent upper trof will be passing through the region with fairly decent chances for showers/storms. By Thursday night those storms should push off to the east and provide for a mostly dry first half of the weekend. More rain chances enter the picture for late in the weekend and early next week as a strong system lifts northeast across the northern Rockies and into SW/SC Canada. A frontal boundary is expected to advect across the region at that time. However, the models are predicting a pretty robust EML overtop that front, so pcpn chances will be somewhat low due to potential capping. Temperatures should start off the period just a touch below normal, but then should return to normal or above by late in the weekend and early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 135 PM CDT TUE JUL 5 2016 SCT/BKN MVFR CIGs are still floating around the KABR and KATY terminals early this afternoon but should gradually transition to low end VFR by later in the afternoon. Otherwise...expecting thunderstorms to develop across northeast SD through the afternoon, which may affect KATY terminal. Have included VCTS mention at this time and will await development before changing TAF conditions. Severe storms are possible with very gusty and erratic surface winds along with large hail. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...TMT/Parkin SHORT TERM...SRF LONG TERM...TDK AVIATION...TMT
Hazardous weather outlook, Jul 5, 4:54 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 454 AM CDT TUE JUL 5 2016 SDZ003>006-009-010-015>018-033>037-045-048-051-061200- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 454 AM CDT TUE JUL 5 2016 /354 AM MDT TUE JUL 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT WEST OF THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY INTO THURSDAY...WITH THE BEST OPPORTUNITY FOR STRONG TO SEVERE STORMS OCCURRING LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT OVER CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ007-008-011-019>023-061200- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 454 AM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A COLD FRONT OVER FAR EASTERN SOUTH DAKOTA. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH THERE IS THE POTENTIAL FOR A TORNADO OCCUR IN THE STRONGEST STORM. THE STORMS WILL QUICKLY MOVE OUT OF THE AREA EARLY THIS EVENING. IN ADDITION...HEAT INDICES WILL RISE INTO THE MID AND UPPER 90S THIS AFTERNOON. TAKE PRECAUTIONS IF OUTDOORS THIS AFTERNOON TO AVOID EAT RELATED ILLNESSES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON INTO THURSDAY. WHILE A FEW OF THE STORMS MAY BE STRONG...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SRF
In the hours before
Special weather statement, Jul 5, 12:14 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1214 PM CDT TUE JUL 5 2016 MNZ039-046-051800- TRAVERSE MN-BIG STONE MN- 1214 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE AND NORTHEASTERN BIG STONE COUNTIES UNTIL 100 PM CDT... AT 1214 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TRINITY LUTHERAN COUNTRY CHURCH...OR 12 MILES SOUTHEAST OF WHEATON... MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TRINITY LUTHERAN COUNTRY CHURCH. LAT...LON 4558 9632 4575 9643 4584 9625 4559 9625 TIME...MOT...LOC 1714Z 244DEG 15KT 4570 9628 WISE
Special weather statement, Jul 5, 12:30 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1230 PM CDT TUE JUL 5 2016
MNZ039-SDZ008-051830-
TRAVERSE MN-ROBERTS SD-
1230 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES UNTIL 130 PM CDT...
AT 1230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HALLS LANDING...OR 11 MILES SOUTHWEST OF WHEATON...MOVING NORTHEAST AT
15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WHEATON...DUMONT...LAKE TRAVERSE...SILOAH COUNTRY CHURCH...TRAVERSE
COUNTRY PARK...MUD LAKE LANDING...HALLS LANDING...RAINBOW ISLAND...COLLIS
AND SILVER BRIDGE.
LAT...LON 4560 9679 4563 9685 4576 9679 4584 9681
4591 9650 4563 9631
TIME...MOT...LOC 1730Z 243DEG 15KT 4568 9665
WISELocal storm report, Jul 5, 1:24 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 5 WSW DUMONT 45.69N 96.52W
07/05/2016 E1.00 INCH TRAVERSE MN PUBLIC
&&
EVENT NUMBER ABR1600264
TMTSpecial weather statement, Jul 5, 1:48 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 148 PM CDT TUE JUL 5 2016 MNZ039-051915- TRAVERSE MN- 148 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE COUNTY UNTIL 215 PM CDT... AT 147 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HERMAN...OR 14 MILES SOUTHEAST OF WHEATON...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN TRAVERSE COUNTY. LAT...LON 4562 9641 4579 9642 4583 9625 4562 9625 TIME...MOT...LOC 1847Z 267DEG 28KT 4572 9622 WISE
Special weather statement, Jul 5, 1:53 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
153 PM CDT TUE JUL 5 2016
MNZ046-051945-
BIG STONE MN-
153 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BIG STONE COUNTY
UNTIL 245 PM CDT...
AT 153 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAGOONA BEACH...OR NEAR ORTONVILLE...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ORTONVILLE...CLINTON...ARTICHOKE...ARTICHOKE LAKE AND BIG STONE LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4529 9644 4547 9653 4554 9624 4542 9624
4541 9612 4529 9612
TIME...MOT...LOC 1853Z 254DEG 18KT 4538 9635
WISELocal storm report, Jul 5, 2:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM FUNNEL CLOUD 5 E LAGOONA BEACH 45.37N 96.39W
07/05/2016 BIG STONE MN LAW ENFORCEMENT
APPROXIMATE TIME AND LOCATION.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:39 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 39 min |
| Jul 4, 11:06 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 39 min |
| Jul 4, 11:34 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 26 min |
| Jul 5, 12:47 AM CDT | Special Weather Statement | ABR | Traverse | 28 min |
| Jul 5, 4:26 AM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 34 min |
| Jul 5, 4:58 AM CDT | Special Weather Statement | ABR | Big Stone | 47 min |
| Jul 5, 12:14 PM CDT | Special Weather Statement | ABR | Traverse | 46 min |
| Jul 5, 12:30 PM CDT | Special Weather Statement | ABR | Traverse | 60 min |
| Jul 5, 12:46 PM CDT | Severe Thunderstorm Warning | ABR | Traverse | 59 min |
| Jul 5, 1:48 PM CDT | Special Weather Statement | ABR | Traverse | 27 min |
| Jul 5, 1:53 PM CDT | Special Weather Statement | ABR | Big Stone | 52 min |
| Jul 5, 2:15 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 35 min |
| Jul 5, 2:32 PM CDT | Tornado Warning | ABR | Big Stone | 17 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.